Alert archive / Texas / Red Flag Warnings in 2025
Red Flag Warning 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Apr 18, 2025, 3:19 AM CDT for 19 counties in Texas; 5 counties in New Mexico. It took effect at Apr 18, 2025, 9:00 AM CDT. It was in force for 13 hr. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 18, 2025, 3:19 AM CDT (08:19 UTC)
- In effect from
- Apr 18, 2025, 9:00 AM CDT
- Expired
- Apr 18, 2025, 10:00 PM CDT
- In force
- 13 hr
- Issued by
- NWS Midland/Odessa, TX
All 24 counties
Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX, Scurry County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 12:35 PM CDT | HIGH SUST WINDS 41 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| Apr 18, 2:10 PM CDT | NON-TSTM WND GST 58 | 7 W Oscuro, NM | Mesonet station WSM14 Oscura Range Camp (WSMR). |
| Apr 18, 2:38 PM CDT | NON-TSTM WND GST 68 | 3 W Midway, NM | ASOS station KROW Roswell Air Center. |
| Apr 18, 3:08 PM CDT | NON-TSTM WND GST 70 | 3 W Midway, NM | ASOS station KROW Roswell Air Center. |
| Apr 18, 3:20 PM CDT | NON-TSTM WND GST 70 | Pine Springs, TX | Mesonet station 60 Pine Springs GMNP. |
| Apr 18, 3:52 PM CDT | NON-TSTM WND GST 59 | 1 Ene Pine Springs, TX | Mesonet station PSGT2 Pinery. |
| Apr 18, 4:00 PM CDT | NON-TSTM WND DMG | 3 Ssw Midway, NM | Chaves County Sheriffs Office reported high winds having blown over a semi-truck along U.S. Highway 285 at Orchard Park Road. |
| Apr 18, 5:00 PM CDT | NON-TSTM WND GST 70 | 12 Ese Halfway, NM | Mesonet station FW9687 Eunice. |
| Apr 18, 5:10 PM CDT | NON-TSTM WND GST 58 | 11 Nne Van Horn, TX | Mesonet station TWB49 11.2 NE Van Horn (TWDB). |
| Apr 18, 5:15 PM CDT | NON-TSTM WND GST 58 | 2 W Artesia, NM | AWOS station KATS Artesia. |
| Apr 18, 5:21 PM CDT | NON-TSTM WND GST 58 | 3 Nw Hobbs, NM | Mesonet station 66 Hobbs, NM/ Lea County. |
| Apr 18, 7:15 PM CDT | NON-TSTM WND GST 60 | 11 Nnw Slash Ranch, TX | Mesonet station FW9691 Mentone. |
| Apr 18, 8:00 PM CDT | NON-TSTM WND GST 61 | 21 W Bennett, NM | Mesonet station FW9688 Jal. |
| Apr 18, 9:34 PM CDT | NON-TSTM WND GST 71 | Welch, TX | Mesonet station 96 WELCH Dawson County. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 3696 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
400 WWUS84 KMAF 180819 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 319 AM CDT Fri Apr 18 2025 ...RED FLAG WARNING IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... NMZ116>119-TXZ059-060-067-075-270>282-200300- /O.UPG.KMAF.FW.A.0015.250418T1500Z-250419T0300Z/ /O.NEW.KMAF.FW.W.0019.250418T1400Z-250419T0300Z/ /O.NEW.KMAF.FW.A.0016.250419T1700Z-250420T0300Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Loving-Winkler-Ward-Pecos- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster-Chisos Basin-Presidio Valley- Lower Brewster County- 319 AM CDT Fri Apr 18 2025 /219 AM MDT Fri Apr 18 2025/ ...RED FLAG WARNING IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER... * WINDS...Southwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Fires can start from the smallest of flames or sparks and are highly discouraged. Observe local burn bans. * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Elevated...1 (out of 5). FIRE ENVIRONMENT...5 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ TXZ045-050-190300- /O.UPG.KMAF.FW.A.0015.250418T1500Z-250419T0300Z/ /O.NEW.KMAF.FW.W.0019.250418T1400Z-250419T0300Z/ Gaines-Andrews- 319 AM CDT Fri Apr 18 2025 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER... * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 14 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Fires can start from the smallest of flames or sparks and are highly discouraged. Observe local burn bans. * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Near Critical...2 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ068-200300- /O.NEW.KMAF.FW.W.0019.250418T1400Z-250419T0300Z/ /O.NEW.KMAF.FW.A.0016.250419T1700Z-250420T0300Z/ Crane- 319 AM CDT Fri Apr 18 2025 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER... * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * RFTI...3 or near critical. * IMPACTS... * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Elevated...1 (out of 5). FIRE ENVIRONMENT...5 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ TXZ046>048-051>053-061-190300- /O.NEW.KMAF.FW.W.0019.250418T1400Z-250419T0300Z/ Dawson-Borden-Scurry-Martin-Howard-Mitchell-Ector- 319 AM CDT Fri Apr 18 2025 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER... * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 13 percent. * RFTI...3 or near critical. * IMPACTS... * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Near Critical...2 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ069-082-200300- /O.NEW.KMAF.FW.A.0016.250419T1700Z-250420T0300Z/ Upton-Terrell- 319 AM CDT Fri Apr 18 2025 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER... * WINDS...Southeast 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 17 percent. * RFTI...1 or elevated. * IMPACTS... * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Elevated...1 (out of 5). FIRE ENVIRONMENT...5 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ 44
2 follow-up statements
959 WWUS84 KMAF 180833 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 333 AM CDT Fri Apr 18 2025 ...RED FLAG WARNING IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... NMZ116>119-TXZ059-060-067-068-075-270>282-200300- /O.CON.KMAF.FW.W.0019.250418T1400Z-250419T0300Z/ /O.CON.KMAF.FW.A.0016.250419T1700Z-250420T0300Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Loving-Winkler-Ward-Crane-Pecos- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster-Chisos Basin-Presidio Valley- Lower Brewster County- 333 AM CDT Fri Apr 18 2025 /233 AM MDT Fri Apr 18 2025/ ...RED FLAG WARNING IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER... * WINDS...Southwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Fires can start from the smallest of flames or sparks and are highly discouraged. Observe local burn bans. * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Elevated...1 (out of 5). FIRE ENVIRONMENT...5 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ TXZ045>048-050>053-061-190300- /O.CON.KMAF.FW.W.0019.250418T1400Z-250419T0300Z/ Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Ector- 333 AM CDT Fri Apr 18 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER... * WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 12 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Fires can start from the smallest of flames or sparks and are highly discouraged. Observe local burn bans. * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Near Critical...2 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ069-082-200300- /O.CON.KMAF.FW.A.0016.250419T1700Z-250420T0300Z/ Upton-Terrell- 333 AM CDT Fri Apr 18 2025 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER... * WINDS...Southeast 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 17 percent. * RFTI...1 or elevated. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Fires can start from the smallest of flames or sparks and are highly discouraged. Observe local burn bans. * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Elevated...1 (out of 5). FIRE ENVIRONMENT...5 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ 44
230 WWUS84 KMAF 181914 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 214 PM CDT Fri Apr 18 2025 ...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... NMZ116>119-TXZ059-060-067-068-075-270>282-191200- /O.CON.KMAF.FW.W.0019.000000T0000Z-250419T0300Z/ /O.CON.KMAF.FW.A.0016.250419T1700Z-250420T0300Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Loving-Winkler-Ward-Crane-Pecos- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster-Chisos Basin-Presidio Valley- Lower Brewster County- 214 PM CDT Fri Apr 18 2025 /114 PM MDT Fri Apr 18 2025/ ...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... * WINDS...Southwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Fires can start from the smallest of flames or sparks and are highly discouraged. Observe local burn bans. * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Critical...3 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ TXZ045>048-050>053-061-190300- /O.CON.KMAF.FW.W.0019.000000T0000Z-250419T0300Z/ Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Ector- 214 PM CDT Fri Apr 18 2025 ...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 12 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Fires can start from the smallest of flames or sparks and are highly discouraged. Observe local burn bans. * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Near-Critical...2 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ069-082-191200- /O.CON.KMAF.FW.A.0016.250419T1700Z-250420T0300Z/ Upton-Terrell- 214 PM CDT Fri Apr 18 2025 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR LESS, AND HIGH TO VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... * WINDS...Southeast 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * RFTI...3 or near-critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. Fires can start from the smallest of flames or sparks and are highly discouraged. Observe local burn bans. * SEVERITY... FUELS (ERC)...70th-89th percentile...4 (out of 5). WEATHER...Near-Critical...2 (out of 5). FIRE ENVIRONMENT...5 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 18, 12:23 AM CDT, 2 hours 56 minutes earlier. Its key messages:
- Updated at 1214 AM CDT Fri Apr 18 2025
- Critical fire weather is expected to continue Friday over the western portions of our region due to warm temperatures, strong winds, and dry conditions.
- Rain chances increase Friday night through Saturday night, primarily over the eastern portions of our area, with the arrival of an upper-level storm system. A few storms may be strong to severe in our easternmost counties.
- Rain chances return by the middle of next week as a series of disturbances roll through.
Area forecast discussion, Apr 18, 12:23 AM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1223 AM CDT Fri Apr 18 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 1214 AM CDT Fri Apr 18 2025
- Critical fire weather is expected to continue Friday over the
western portions of our region due to warm temperatures, strong
winds, and dry conditions.
- Rain chances increase Friday night through Saturday night,
primarily over the eastern portions of our area, with the
arrival of an upper-level storm system. A few storms may be
strong to severe in our easternmost counties.
- Rain chances return by the middle of next week as a series of
disturbances roll through.
&&
.SHORT TERM...
(This afternoon through Friday night)
Issued at 237 PM CDT Thu Apr 17 2025
Our next weather maker continues to take shape this afternoon. A
weaker shortwave trough moving across Southern California is
beginning to phase with an even stronger shortwave trough diving
south over the Great Basin. These two features become one as the new
combined trough goes from a positive tilt to a neutral tilt while it
moves into the Four Corners region Friday afternoon into Saturday
night. With only modest lee troughing at present, the dryline
remains just to the east of our area. Downsloping southwesterly
winds are contributing to temperatures into the 90s for the majority
of locations. The strongest of these winds are beginning to be felt
across northwesternmost portions of the area as a mid-level speed
max begins to impinge on the area. A High Wind Warning is in effect
for the Guadalupe Mountains with Wind Advisories across the adjacent
plains as a result. These increased southwesterly winds and dry
conditions are resulting in fire weather concerns also. See the Fire
Weather Discussion below for further details. While a weak leading
disturbance is expected to move over the region this evening, very
dry low-level conditions means that no precipitation will actually
reach the ground, even if a shower does develop as some high-res
models indicate. Have opted to remove any mention of rain because of
this reason. Lee troughing begins to strengthen tonight allowing
better moisture to begin filtering westward into the region. This
will keep overnight low temperatures on the warm side with 60s for
almost everyone by sunrise. Further to the west, strong winds
continue through the overnight hours, so the wind products continue
though winds may briefly weaken during the morning hours.
Heading into Friday, a similar afternoon setup is expected. With the
approaching trough the dryline will be a touch further west and into
eastern portions of our area. Meanwhile, hot and dry conditions
continue behind the dryline along with the gusty southwest winds,
especially for the Guadalupe Mountains and adjacent plains.
Temperatures should be a few degrees cooler than Thursday during
Friday afternoon as heights begin to fall in association with the
approaching trough. Once again, fire weather will be a concern for
areas behind the dryline. A few mid-level showers may develop during
the afternoon near the Guadalupe and Delaware Mountains, but little
if any of this rain will reach the ground. By Friday night, the
dryline begins to sharpen and slide westward into the central and
eastern Permian Basin. With ascent becoming maximized ahead of the
trough and an approaching cold front impinging on the dryline,
showers and thunderstorms are expected to develop. That said, most
of this activity will be focused across far eastern portions of the
area where moisture and instability is maximized. A low chance (10-
30%) of rain is expected for the Central Permian Basin with a
medium (40-60%) chance of rain for the Eastern Permian Basin and
Lower Trans Pecos. A few of these thunderstorms that develop may be
strong to severe, though this is expected to remain mainly east of
our area. Everything begins to clear out by sunrise as the cold
front continues its trek through the Southern Great Plains.
Northwestern areas see a cooler morning in the upper 40s and 50s as
60s hold on further to the southeast.
-Chehak
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 237 PM CDT Thu Apr 17 2025
Saturday, an upper-level trough continues to creep closer to our
area. The trough's jet streak will hover overhead much of the day
Saturday, with the strongest winds over southeastern New Mexico.
Before gradually departing during the evening hours, this feature
will translate to strong winds in the mountains, while most
everywhere else looks to be breezy. With highs topping out in the
70s and 80s, elevated to near critical fire weather conditions may
still be of concern for several locations within our region.
In the eastern half of our area, rain chances see an uptick Saturday
afternoon, and especially Saturday evening. Similar to Friday
evening, the dryline looks to sharpen near our eastern fringes, then
retreat westward and split our CWA in half before a cold front drops
down from the north. Lift associated with the trough may help
trigger shower/storm activity during the afternoon, resulting in
PoPs ranging from 20%-50%, best chances remaining in our easternmost
counties. However, the additional lift provided by the cold front
Saturday evening increase PoPs to 20%-70%. Although the best chances
still lie in our eastern counties, PoPs spread west to include
almost everyone except for the mountains. Something to note is the
potential for a few storms to become strong to severe over the
extreme eastern Permian Basin Saturday evening. At present, ensemble
data show MUCAPE values to range from 500 J/kg in the far eastern
Permian Basin. Deep layer sheer looks to be greater than 40 kts
along with mid-level lapse rates more than 7 C/km. CIN greater than
100 J/kg across a majority of this same area may limit storm
development. In the case severe storms take shape, the main threats
would be large hail and damaging winds.
Easter morning starts off chilly within the post-frontal airmass as
the upper trough departs. Morning lows will be mainly in the low 40s
to mid 50s. Highs are forecast to reach the 70s to low 80s. Weak
ridging creates a brief lull in our weather Monday and temperatures
warm back into the 80s. By the middle of the week, a broad trough
accompanied by a series of shortwave disturbances looks to move in,
bringing the return of rain chances. We'll see how this evolves as
time goes on.
&&
.AVIATION...
(06Z TAFS)
Issued at 1214 AM CDT Fri Apr 18 2025
VFR conditions generally prevail tonight, with some
occasional/temporary MVFR conditions at CNM as gusty winds
continue to kick up leftover dust from yesterday.
Southerly/southwesterly winds remain fairly breezy at all sites
tonight, though gusts will continue to diminish. However, gusty
southwesterly winds will return between 14-17Z this morning. The
strongest gusts are expected at westernmost terminals, especially
CNM (where BLDU may once again develop and reduce VIS to MVFR
conditions, though low confidence precludes including such a
category change in the TAF).
&&
.FIRE WEATHER...
Issued at 237 PM CDT Thu Apr 17 2025
Critical to near-critical fire weather conditions are expected to
continue Friday across most of our area as an upper-level storm
system creeps nearer. The 500mb jet max will be placed over and near
southeastern New Mexico extending to far west Texas, causing strong
20ft winds. Along with strong winds, minRH values will be very low.
ERCs are going to be in the 75-89th percentile both Friday and
Saturday across portions of the Trans Pecos and Permian Basin. Fuels
have also had a chance to dry out since the last wetting rain.
Provided these parameters a fire weather watch is in effect for
Friday afternoon through Friday evening over southeast New Mexico,
the northwest Permian Basin, and the higher terrain.
Fire weather concerns decrease heading into the weekend as a Pacific
front arrives Saturday night and the upper-level storm system exits
the region on Sunday. Near-critical concerns may stick around
Saturday afternoon due to strong winds ahead of the front. Near
normal temperatures return Sunday mitigating fire concerns to at
most elevated conditions for similar locations.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 92 63 83 48 / 0 30 40 60
Carlsbad 86 52 78 44 / 10 0 10 20
Dryden 92 68 88 55 / 0 50 30 50
Fort Stockton 89 63 88 51 / 10 30 20 30
Guadalupe Pass 77 51 67 44 / 10 0 0 10
Hobbs 82 51 77 41 / 10 10 10 30
Marfa 81 53 79 43 / 10 20 10 10
Midland Intl Airport 90 63 83 49 / 0 20 20 50
Odessa 88 62 82 49 / 0 20 20 50
Wink 89 58 84 48 / 0 10 10 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 1 AM CDT /midnight MDT/ Saturday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Fire Weather Watch from 10 AM CDT /9 AM MDT/ this morning
through this evening for Andrews-Central Brewster-Chinati
Mountains-Chisos Basin-Davis Mountains-Davis Mountains
Foothills-Eastern Culberson-Gaines-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Loving-
Lower Brewster County-Marfa Plateau-Pecos-Presidio Valley-
Reeves County Plains-Van Horn and Highway 54 Corridor-Ward-
Winkler.
Wind Advisory until 8 PM CDT this evening for Eastern Culberson-
Van Horn and Highway 54 Corridor.
NM...High Wind Warning until midnight MDT Friday night for Guadalupe
Mountains of Eddy County.
Fire Weather Watch from 9 AM MDT Friday through Friday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
Wind Advisory until 7 PM MDT Friday for Central Lea-Eddy County
Plains-Northern Lea-Southern Lea.
&&
SHORT TERM...91
LONG TERM....95
AVIATION...13The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:19 AM CDT | Fire Weather Watch | MAF | Brewster, Crane, Culberson, Jeff Davis, Loving, Pecos and 6 more | 24 hr |
| Apr 18, 4:08 PM CDT | Blowing Dust Warning | MAF | Brewster, Culberson, Jeff Davis, Loving, Reeves | 6 hr |
| Apr 18, 3:47 PM CDT | Dust Storm Warning | MAF | Eddy | 118 min |
Nearby
Red Flag Warnings in Texas, 2025Red Flag Warnings in New Mexico, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.